Friday, July 01, 2005

Ritalin and volatile substances

USA - ALERT

The Ohio Early Alert raised a concern about the possible interaction of Ritalin and volatile substances. There were apparently 254,000 prescriptions for it in 2002 in the UK.

“I would be primarily and most concerned about a potential fatal interaction whereas the Ritalin having "sympathomimetic" effect or adrenalin like effect could enhance the possibility of Sudden Sniffing Death in the individual huffing the correction fluid.” There is a risk of sudden death with every episode of inhalant use. It could happen on the first incident, or any one after. Sudden Sniffing Death Syndrome occurs when the inhaled substance sensitized the heart muscle to the body’s own “adrenaline” leading to a fatal heart rhythm disturbance, Earl Siegel, Pharm.D.,Co-Director, Drug & Poison Information Center, Cincinnati Children's Hospital Medical Center.